Colorado, 2006

Hail in Colorado, July 22, 2006

July 22, 2006 · NWS PUB · 3 events in 3 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 22, 1:59 PM MST, 2 hours 31 minutes earlier.

Area forecast discussion, Jul 22, 1:59 PM MST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
259 PM MDT SAT JUL 22 2006

.SHORT TERM...
(TONIGHT AND SUNDAY)

CURRENT WV IMAGERY IS SHOWING A WEAK SHORTWAVE MOVING THROUGH
WYOMING. THIS WILL HELP SPARK CONTINUED TSTORM DEVELOPMENT OVER THE
MTS AND ADJACENT PLAINS THIS EVE. BEST ACTIVITY SHOULD STAY OVER THE
SRN RANGES WHERE LLVL MOISTURE IS STILL INTACT. DEWPOINT AT KLXV HAS
TANKED FROM A JUICY 49 DEG THIS MORNING TO A 200 PM READING OF 29
DEG...REFLECTING THE DRYER AIR TO THE NORTH. DEWPOINTS OVR THE
PLAINS ARE STILL HOLDING GENERALLY IN THE MID 50S...AND WITH TEMPS
NEARING 90 DEG...A FAIR AMT OF POPCORN CU HAS FORMED SOUTH OF THE
PALMER DVD. HAVE EXTENDED ISOLD POPS SLIGHTLY TO THE EAST THIS EVE
TO COVER THE I-25 CORRIDOR. STORMS OVER THE MTS ARE SHOWING SOME
PRETTY HEALTHY TOPS AT AROUND 50K FT OR SO...AND WILL HAVE SOME
DECENT HAIL POTENTIAL THIS AFTERNOON AND EVE.

WILL BE A BIT QUIETER AND WARMER TOMORROW AS THE UPPER RIDGE
REALLY BUILD OVR THE AREA. NO REAL KICKER FOR STORMS SO HAVE CUT
BACK POPS A BIT TO REFLECT BEST CHANCES FOR ISOLD STORMS OVER THE
HIGHER PEAKS IN THE LATE AFTERNOON. H7 TEMPS BACK UP TO 16-17 DEG
OVER THE PLAINS SO SHOULD CLIMB BACK INTO THE MID 90S. ROSE

.LONG TERM...
(SUNDAY NIGHT THROUGH SATURDAY)

PREVIOUS FORECAST THINKING REMAINS ON TRACK. THAT IS...RIDGE WILL
GET PROGRESSIVELY DIRTIER THROUGH THE WEEK AS MONSOON MOISTURE
GRADUALLY SPREADS EAST FROM THE SOUTHWEST AND GREAT BASIN AREAS.
ODDS FOR PRECIP ACROSS THE AREA BEGIN TO LOOK A LITTLE BETTER FOR
MONDAY...BUT ESPECIALLY FOR TUESDAY AND BEYOND. YESTERDAY...IT
APPEARED THERE WOULD BE SOME SORT OF SHORTWAVE/BOUNDARY COMING
THROUGH WEDNESDAY NIGHT...BUT IN LATEST RUNS IT NOW LOOKS LIKE
THURSDAY NIGHT WOULD BE THE PICK NIGHT. AS STATED YESTERDAY...IT
IS REALLY A STRETCH TO TRY AND TIME SPECIFIC FEATURES AT THIS
RANGE. HOWEVER...I WENT AHEAD AND TWEAKED THE POPS UP A LITTLE
OVER THE AREA FOR THURSDAY ANYWAY. WELL SEE WHAT HAPPENS.

AS FOR TEMPERATURES...SEEMS LIKE THEY HAVE NO TROUBLE CLIMBING
ONCE WE GET THE SUN OUT FROM BEHIND THE CLOUDS. PATTERN NEXT WEEKS
LOOKS LIKE THERE SHOULD BE PLENTY OF MORNING/EARLY AFTERNOON SUN
ON MOST DAYS...SO EVEN WITH THE INCREASE IN MONSOON
MOISTURE...I STILL EXPECT GENERALLY 90S ON THE PLAINS. AIRMASS
ALOFT CONTINUES TO LOOK VERY WARM...AND WITH NO DISCERNIBLE COLD
FRONT TO PUT THE CHILL BACK IN THE AIR...WE SHOULD SEE RAPID EARLY
DAY WARMING...BUT HOPEFULLY NO 100S.

IN GENERAL...A FAIRLY TYPICAL MONSOON PATTERN TO CONTINUE AS MOISTURE
SPINS AROUND THE LARGE H5 HIGH OVER THE WESTERN US. NICE TO SEE
THIS TAKE SHAPE THIS MONTH...SAVE FOR ALL THE FLOODING PROBLEMS.
A CHECK OF THE PUEBLO RESERVOIR POOL HEIGHT INDICATES THE WATER
LEVEL HAS RISEN NEARLY A HALF FOOT SINCE JULY 18TH. NICE TO SEE
WATER LEVELS CLIMBING IN JULY. LW

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

44/50
Hazardous weather outlook, Jul 22, 5:46 AM MST, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
646 AM MDT SAT JUL 22 2006

COZ058>089-093>099-231300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
646 AM MDT SAT JUL 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE OVER MOUNTAIN AREAS
AND HIGH MOUNTAIN VALLEYS THIS AFTERNOON AND THIS EVENING.
THUNDERSTORMS WILL DEVELOP BY 100 PM OVER THE UPPER ARKANSAS VALLEY
THEN SPREAD TO THE SOUTH AND WEST. THE THUNDERSTORMS WILL BE CAPABLE
OF PRODUCING BRIEF HEAVY RAIN...SMALL HAIL AND FREQUENT DANGEROUS
LIGHTING. STORMS WILL MOVE TOWARD THE SOUTH AND SOUTHWEST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH
DAY...WITH THUNDERSTORMS MOST NUMEROUS ACROSS THE MOUNTAINS. THE
MAIN THREAT WITH THUNDERSTORMS WILL BE DANGEROUS CLOUD TO GROUND
LIGHTNING...LOCALLY HEAVY RAINFALL...AND WIND GUSTS UP TO 40 MPH.
THUNDERSTORM COVERAGE IS EXPECTED TO INCREASE ACROSS THE AREA ON
THURSDAY AS ANOTHER COLD FRONT MOVES ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE BETWEEN 1 PM MDT THIS AFTERNOON AND 10 PM MDT THIS
EVENING...MAINLY OVER THE MOUNTAINS AND HIGH MOUNTAIN VALLEYS.

The radar

The Pueblo radar (KPUX), 108 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Custer

When
July 22, 4:30 PM MST to 4:35 PM MST
Where
Custer County, 1 mi NNE of Rosita
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.117, -105.333

Hail, Rio Grande

When
July 22, 5:20 PM MST to 5:25 PM MST
Where
Rio Grande County, 4 mi E of South Fork
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.667, -106.550

Hail, Conejos

When
July 22, 7:30 PM MST to 7:40 PM MST
Where
Conejos County, 3 mi NW of La Jara
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.300, -106.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522166, 5522167, 5522247.